Journal of Nonlinear Science

, Volume 6, Issue 1, pp 19–57 | Cite as

The limits of hamiltonian structures in three-dimensional elasticity, shells, and rods

  • Z. Ge
  • H. P. Kruse
  • J. E. Marsden
Article

Summary

This paper uses Hamiltonian structures to study the problem of the limit of three-dimensional (3D) elastic models to shell and rod models. In the case of shells, we show that the Hamiltonian structure for a three-dimensional elastic body converges, in a sense made precise, to that for a shell model described by a one-director Cosserat surface as the thickness goes to zero. We study limiting procedures that give rise to unconstrained as well as constrained Cosserat director models. The case of a rod is also considered and similar convergence results are established, with the limiting model being a geometrically exact director rod model (in the framework developed by Antman, Simo, and coworkers). The resulting model may or may not have constraints, depending on the nature of the constitutive relations and their behavior under the limiting procedure.

The closeness of Hamiltonian structures is measured by the closeness of Poisson brackets on certain classes of functions, as well as the Hamiltonians. This provides one way of justifying the dynamic one-director model for shells. Another way of stating the convergence result is that there is an almost-Poisson embedding from the phase space of the shell to the phase space of the 3D elastic body, which implies that, in the sense of Hamiltonian structures, the dynamics of the elastic body is close to that of the shell. The constitutive equations of the 3D model and their behavior as the thickness tends to zero dictates whether the limiting 2D model is a constrained or an unconstrained director model.

We apply our theory in the specific case of a 3D Saint Venant-Kirchhoff material andderive the corresponding limiting shell and rod theories. The limiting shell model is an interesting Kirchhoff-like shell model in which the stored energy function is explicitly derived in terms of the shell curvature. For rods, one gets (with an additional inextensibility constraint) a one-director Kirchhoff elastic rod model, which reduces to the well-known Euler elastica if one adds an additional single constraint that the director lines up with the Frenet frame.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Abresch, U. [1987] Constant mean curvature tori in terms of elliptic functions.J. Reine Angew. Math. 374, 169–192.MATHMathSciNetGoogle Scholar
  2. Antman, S. S. [1972], The theory of rods,Handbuch der Physik, Band VIa/2, S. Flügge and C. Truesdell, eds., Springer-Verlag, Berlin, 641–703.Google Scholar
  3. Antman, S. S. [1995],Nonlinear Problems of Elasticity, Applied Mathematical Sciences,107, Springer-Verlag, New York.Google Scholar
  4. Antman, S. S. and W. H. Warner [1967] Dynamical theory of hyperelastic rods.Arch. Ratl. Mech. Anal. 23, 135–162.MathSciNetGoogle Scholar
  5. Caflisch, R. and J. H. Maddocks [1984] Nonlinear dynamical theory of the elastica.Proc. R. Soc. Edin. 99A, 1–23.MathSciNetGoogle Scholar
  6. Camassa, R. and D. Holm [1993] An integrable shallow water equation with peaked solitons,Phys. Rev. Lett.,71, 1661–1664.MATHMathSciNetCrossRefGoogle Scholar
  7. Ciarlet, P. G. [1980], A justification of the von Kármán equations.Arch. Ratl. Mech. Anal. 73, 349–389.MATHMathSciNetGoogle Scholar
  8. Ciarlet, P. G. [1994] Mathematical shell theory: recent developments and open problems, inDuration and Change: Fifty years at Oberwolfach, M. Artin, H. Kraft, and R. Remmert eds., Springer-Verlag, New York, 159–176.Google Scholar
  9. Ciarlet, P. G. and V. Lods [1994] Analyse asymptotique des coques linéairement élastiques. III. Une justification du modèle de W. T. Koiter.C. R. Acad. Sci. Paris 319 299–304.MATHMathSciNetGoogle Scholar
  10. Ciarlet, P. G., V. Lods, and B. Miara [1994] Analyse asymptotique des coques linéairement élastiques. II. Coques “en flexion”.C. R. Acad. Sci. Paris 319, 95–100, 1994.MATHMathSciNetGoogle Scholar
  11. Ciarlet, P. G. and B. Miara [1992], Two dimensional shallow shell equations.Comm. Pure Appl. Math. XLV, 327–360.MathSciNetGoogle Scholar
  12. Destuynder, P. [1985], A classification of thin shell theories.Acta Appl. Math. 4, 15–63.MATHMathSciNetCrossRefGoogle Scholar
  13. do Carmo, M. [1976],Differential Geometry of Curves and Surfaces, Prentice-Hall, Englewood Cliffs, N.J..Google Scholar
  14. Foltinek, K. [1994] The Hamilton theory of elastica.Amer. J. Math. 116, 1479–1488.MATHMathSciNetCrossRefGoogle Scholar
  15. Fox, D., A. Raoult, and J. C. Simo [1992] Modèles asymptotiques invariants pour des structures minces élastiques.C. R. Acad. Sci. Paris 315, 235–240.MATHMathSciNetGoogle Scholar
  16. Fox, D., A. Raoult, and J. C. Simo [1993] A justification of nonlinear properly invariant plate theories.Arch. Ratl. Mech. Anal.,124, 157–199.MATHMathSciNetCrossRefGoogle Scholar
  17. Ge, Z. [1991] Equivariant symplectic difference schemes and generating functions,Physica D 49, 376–386.MATHMathSciNetCrossRefGoogle Scholar
  18. Ge, Z., H. P. Kruse, J. E. Marsden and C. Scovel [1995] Poisson Brackets in the Shallow Water Approximation.Canad. Appl. Math. Quart., to appear.Google Scholar
  19. Ge, Z. and J. E. Marsden [1988] Lie-Poisson integrators and Lie-Poisson Hamilton-Jacobi theory,Phys. Lett. A 133, 134–139.MathSciNetCrossRefGoogle Scholar
  20. Ge, Z. and C. Scovel [1994] A Hamiltonian truncation of the shallow water equation.Lett. Math. Phys. 31, 1–13.MATHMathSciNetCrossRefGoogle Scholar
  21. John, F. [1971] Refined interior equations for the elastic shells.Comm. Pure Appl. Math. 24, 584–675.Google Scholar
  22. Kato, T. [1985]Abstract Differential Equations and Nonlinear Mixed Problems. Lezioni Fermiane, Scuola Normale Superiore, Accademia Nazionale dei Lincei.Google Scholar
  23. Koiter, W. T. [1970], On the foundation of the linear theory of thin elastic shells.Proc. Kon. Nederl. Akad. Wetensch. B69, 1–54.MathSciNetGoogle Scholar
  24. Landau, L. D. and E. M. Lifshitz [1959],Theory of Elasticity, Addison-Wesley, Reading, MA.Google Scholar
  25. Langer, J. and R. Perline [1991] Poisson geometry of the filament equation.J. Nonlin. Sci. 1, 71–94.MATHMathSciNetCrossRefGoogle Scholar
  26. Le Dret, H. and A. Raoult [1995] The nonlinear membrane model as a variational limit of nonlinear three-dimensional elasticity.J. Math. Pure Appl. (to appear).Google Scholar
  27. Love, A. E. H. [1944]A Treatise on the Mathematical Theory of Elasticity. Dover, New York.Google Scholar
  28. Maddocks, J. [1984] Stability of nonlinearly elastic rods.Arch. Ratl. Mech. Anal. 85, 311–354.MATHMathSciNetGoogle Scholar
  29. Maddocks, J. [1991] On the stability of relative equilibria.IMA J. Appl. Math. 46, 71–99.MATHMathSciNetGoogle Scholar
  30. Marsden, J. E. and T. J. R. Hughes [1994]Mathematical Foundations of Elasticity. Dover, New York; reprint of [1983] Prentice-Hall edition.Google Scholar
  31. Marsden, J. E., T. S. Ratiu, and G. Raugel [1995] Equations d’Euler dans une coque sphérique mince (The Euler equations in a thin spherical shell),C. R. Acad. Sci. Paris 321, 1201–1206.MATHMathSciNetGoogle Scholar
  32. Mielke, A. and P. Holmes [1988] Spatially complex equilibira of buckled rods.Arch. Ratl. Mech. Anal.,101, 319–348.MATHMathSciNetGoogle Scholar
  33. Naghdi, P. [1972], The theory of shells and plates.Handbuch der Physik Band VIa/2, S. Flügge and C. Truesdell, eds., Springer-Verlag, Berlin, 425–640.Google Scholar
  34. Shi, Y. and J. E. Hearst [1994] The Kirchhoff elastic rod, the nonlinear Schrödinger equation, and DNA supercoiling.J. Chem. Phys. 101, 5186–5200.CrossRefGoogle Scholar
  35. Simo, J. C., M. S. Rifai, and D. D. Fox [1992], On a stress resultant geometrically exact shell models. Part VI: Conserving algorithms for nonlinear dynamics.Comp. Meth. Appl. Mech. Eng. 34, 117–164.MATHMathSciNetGoogle Scholar
  36. Simo, J. C., J. E. Marsden, and P. S. Krishnaprasad [1988] The Hamiltonian structure of nonlinear elasticity: The material, spatial, and convective representations of solids, rods, and plates.Arch. Ratl. Mech. Anal. 104, 125–183.MATHMathSciNetGoogle Scholar
  37. Simo, J. C., T. A. Posbergh, and J. E. Marsden [1990] Stability of coupled rigid body and geometrically exact rods: block diagonalization and the energy-momentum method,Phys. Rep. 193, 280–360.MathSciNetCrossRefGoogle Scholar
  38. Simo, J. C., T. A. Posbergh, and J. E. Marsden [1991] Stability of relative equilibria II: Three dimensional elasticity,Arch. Ratl. Mech. Anal.,115, 61–100.MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag New York Inc. 1996

Authors and Affiliations

  • Z. Ge
    • 1
  • H. P. Kruse
    • 2
  • J. E. Marsden
    • 3
  1. 1.The Fields Institute for Research in Mathematical SciencesToronto
  2. 2.Institut für Angewandte MathematikUniversität HamburgHamburgGermany
  3. 3.Control and Dynamical SystemsCalifornia Institute of Technology 104-44Pasadena

Personalised recommendations